Alert archive / South Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 372, NWS Sioux Falls, SD

September 12, 2005Hanson County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 12, 2005, 3:09 AM CDT for Hanson County, South Dakota. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 12, 2005, 3:09 AM CDT (08:09 UTC)
Expired
Sep 12, 2005, 3:45 AM CDT
In force
36 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Hanson County, SD

The radar

The Sioux Falls radar (KFSD), 84 km from the middle of the area, began a volume at 08:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.2 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2005-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2172 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2005-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2172 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1862 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
260 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 120810
SVRFSD
SDC061-120845-
/O.NEW.KFSD.SV.W.0372.050912T0809Z-050912T0845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
309 AM CDT MON SEP 12 2005

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEAST HANSON COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 345 AM CDT

* AT 309 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR FARMER...OR ABOUT 17 MILES EAST OF
  MITCHELL...MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL HANSON COUNTY THROUGH 335 AM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4373 9786 4371 9761 4385 9761 4384 9778

$$

BT
2 follow-up statements
000 
WWUS53 KFSD 120824
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
317 AM CDT MON SEP 12 2005

SDC061-120845-
/O.CON.KFSD.SV.W.0372.000000T0000Z-050912T0845Z/
HANSON SD-
317 AM CDT MON SEP 12 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM CDT 
FOR NORTHEASTERN HANSON COUNTY...

AT 317 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
 THIS STORM WAS LOCATED NEAR FARMER...OR ABOUT 18 MILES EAST OF
MITCHELL...MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL HANSON COUNTY THROUGH 330 AM CDT

THIS STORM HAS APPEARED TO WEAKEN OVER THE PAST FEW MINUTES...BUT IS 
STILL CAPABLE OF PRODUCING HAIL TO THE SIZE OF PENNIES.

LAT...LON 4361 9791 4361 9762 4385 9761 4384 9778

$$
BT
000 
WWUS53 KFSD 120843
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
342 AM CDT MON SEP 12 2005

SDC061-120852-
/O.EXP.KFSD.SV.W.0372.000000T0000Z-050912T0845Z/
HANSON SD-
342 AM CDT MON SEP 12 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HANSON COUNTY 
EXPIRES AT 345 AM CDT...

THE STORM IS NO LONGER SEVERE AS THE STORM HAS WEAKENED.

LAT...LON 4361 9791 4361 9762 4385 9761 4384 9778

$$
BT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 9:30 PM CDT, 5 hours 39 minutes earlier.

Area forecast discussion, Sep 11, 9:30 PM CDT, 5 hours 39 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
930 PM CDT SUN SEP 11 2005

.DISCUSSION...
PRECIP HAS YET TO DEVELOP OVR CWA ATTM. WUD EXPECT SOME TRW DVLPMNT
AFTER MIDNIGHT AS CNTRL PLAINS S/W LIFTS NWD AND INTERACTS WITH FNT
SAGGING INTO WRN CWA LATER TONIGHT. BEST CHC WL BE ACRS WRN AND NRN
CWA. HAVE SLOWED TIMING OF PRECIP AND ADDED MORE CLD COVER DUE TO
THE EXTENSIVE MID AND HIGH CLOUDS OVR CWA.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Sep 11, 10:54 AM CDT, 16 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1054 AM CDT SUN SEP 11 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-121200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1054 AM CDT SUN SEP 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TONIGHT IN THE
SOUTHEAST QUARTER OF SOUTH DAKOTA AND SOUTHWEST MINNESOTA. IF A
FEW THUNDERSTORMS DO DEVELOP...THERE IS A SLIGHT RISK OF A SEVERE
STORM MAINLY ALONG AND WEST OF A TYNDALL SOUTH DAKOTA TO DE SMET
SOUTH DAKOTA LINE. HAIL TO THE SIZE OF NICKELS AND ISOLATED WIND
GUSTS OF 50 TO 60 MPH ARE THE PRIMARY THREATS.

FIRE DANGER...
THE GRASSLAND FIRE DANGER INDEX WILL REACH THE VERY HIGH CATEGORY
THIS AFTERNOON IN BRULE...GREGORY AND CHARLES MIX COUNTIES. BE
VERY CAREFUL WITH DEBRIS BURNING AND OFF ROAD VEHICLE USE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP MONDAY AFTERNOON OR
EVENING...AND CONTINUE THROUGH MONDAY NIGHT. SOME OF THESE STORMS
COULD BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

WILLIAMS

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 3:38 PM CDTSevere Thunderstorm WarningFSDBeadle52 min
Sep 12, 4:10 PM CDTSevere Thunderstorm WarningFSDBeadle, Jerauld, Sanborn50 min
Sep 12, 4:35 PM CDTTornado WarningFSDBeadle, Sanborn40 min
Sep 12, 5:08 PM CDTSevere Thunderstorm WarningFSDKingsbury37 min
Sep 12, 5:15 PM CDTSevere Thunderstorm WarningFSDBeadle15 min
Sep 12, 5:19 PM CDTSevere Thunderstorm WarningFSDBrookings26 min
Sep 12, 5:41 PM CDTTornado WarningFSDKingsbury34 min
Sep 12, 6:13 PM CDTSevere Thunderstorm WarningFSDBrookings, Kingsbury47 min
Sep 12, 6:43 PM CDTTornado WarningFSDBrookings32 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.